Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS New Orleans, LA

May 26, 2011Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 26, 2011, 5:35 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 25 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 5:35 PM CDT (22:35 UTC)
Expired
May 26, 2011, 6:00 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
May 26, 5:35 PM CDTFUNNEL CLOUDMandeville, LANWS EMPLOYEES REPORT ROTATING WALL CLOUD PRODUCING FUNNEL CLOUDS OVER MANDEVILLE.
May 26, 5:45 PM CDTFUNNEL CLOUDLacombe, LAFUNNEL CLOUD OBSERVED INTHE LACOMBE AREA.
May 26, 5:58 PM CDTHAIL 1Lacombe, LA
May 26, 6:00 PM CDTHAIL 1.75Lacombe, LA
May 26, 6:03 PM CDTHAIL 1Slidell, LAHAIL RANGING IN SIZE FROM MARBLE TO QUARTER SIZE WAS OBSERVED AT THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
May 26, 6:05 PM CDTHAIL 1.25Slidell, LAHALF DOLLAR SIZE HAIL WAS OBSERVED AT THE NATIONAL WEATHER SERVICE OFFICE.
May 26, 6:10 PM CDTHAIL 15 W Slidell, LAOBSERVED BY OFF DUTY NWS EMPLOYEE NEAR THOMPSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS54 KLIX 262235
SVRLIX
LAC103-262300-
/O.NEW.KLIX.SV.W.0093.110526T2235Z-110526T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
535 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...

* UNTIL 600 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABITA SPRINGS...OR NEAR MANDEVILLE...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LACOMBE AND PEARL RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3044 8968 3023 8976 3033 9006 3036 9010
      3036 9012 3053 9007
TIME...MOT...LOC 2235Z 286DEG 25KT 3041 8999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:47 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 3:47 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT THU MAY 26 2011

.SHORT TERM...
FRONT DEMARCATED WITH RADAR DETECTED LINE OF SHOWERS AND
THUNDERSTORMS GENERALLY FROM HATTIESBURG TO HAMMOND TO LOWER
ATCHAFALAYA BASIN...AND MOVING WITH A SLOW EASTWARD DRIFT. LARGE
STATIONARY CELL OVER JACKSON COUNTY APPEARS TO BE STUCK ON SEA
BREEZE...WITH BACKWARD PROPAGATING VECTOR CHARACTERISTICS AS
LARGER SCALE SHORT-WAVE APPROACHES. RADAR RAINFALL ESTIMATES ARE
LIKELY HAIL CONTAMINATED WITH THAT CELL BUT IS LIKELY IN EXCESS OF
5 INCHES AT THIS TIME. CERTAINLY...THIS IS BENEFICIAL FOR DROUGHT
RELIEF IN JACKSON COUNTY...BUT NOT QUITE LARGE SCALE ENOUGH TO
BENEFIT OTHER COUNTIES/PARISHES. AREAS SOUTH OF THE TIDAL LAKES
HAVE HAD LITTLE CONVECTION AND AMPLE MOISTURE AND INSTABILITY
REMAINS IN PLACE TO BE TAPPED REMAINDER OF THIS AFTERNOON/EVENING.
WILL MAINTAIN SOME POPS THROUGH SUNSET BUT MOST ACTIVITY WILL
LIKELY DISSIPATE SHORTLY THEREAFTER.

.LONG TERM...
MODELS SHOW VERY LARGE SCALE HIGH PRESSURE RIDGE OVER WESTERN
ATLANTIC BUILDING INTO THE GULF STATES THROUGH THE WEEKEND AND
BECOMING ENHANCED BY STRONG RIDGING ALOFT TO SUPPRESS CONVECTIVE
DEVELOPMENT FOR QUITE SOME TIME. LARGE SCALE SUBSIDENCE SHOULD
KEEP TEMPERATURES ABOVE NORMAL FROM SUNDAY THROUGH LATE NEXT WEEK.
WILL MAINTAIN THE 10 PERCENT RAIN CHANCE EACH DAY IN HOPES OF LAKE
AND SEA BREEZE DEVELOPMENTS...BUT THIS MAY BE A REACH.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL EXCEPT TEMPO LOWER CONDITIONS IN
THUNDERSTORMS THROUGH 01Z FOR TERMINALS EAST OF KMCB-KBTR.

&&

.MARINE...
GENERAL LIGHT TO MODERATE SOUTHEAST FLOW TO BE MAINTAINED THROUGH
THE WEEKEND...BECOMING A LITTLE MORE EASTERLY IN TIME EARLY NEXT
WEEK. A SWELL TRAIN GENERATED THROUGH THE FLORIDA STRAITS MAY
PRODUCE A GROUND SWELL THAT AFFECTS THE OUTER COASTAL WATERS BY
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  88  64  90 /  10   0   0   0
BTR  62  90  68  91 /  10   0   0   0
ASD  64  87  67  88 /  10   0   0   0
MSY  68  87  70  87 /  10   0   0   0
GPT  66  85  68  85 /  20   0   0   0
PQL  65  86  64  86 /  20   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 26, 10:49 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL
ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB
THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND
DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Local storm report, May 26, 4:31 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FUNNEL CLOUD     8 N BILOXI              30.53N 88.93W
05/26/2011                   HARRISON           MS   LAW ENFORCEMENT

            A FUNNEL CLOUD WAS SPOTTED NORTH OF I-10 ON CEDAR LAKE
            ROAD...HARRISON COUNTY.

1045 AM     HAIL             3 NW COVINGTON          30.51N 90.15W
05/26/2011  M0.25 INCH       ST. TAMMANY        LA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED ON HIGHWAY 90 NEAR COVINGTON HIGH
            SCHOOL.

1145 AM     HAIL             DIAMONDHEAD             30.38N 89.37W
05/26/2011  E1.00 INCH       HANCOCK            MS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL IN DIAMONDHEAD.

1155 AM     HAIL             POPLARVILLE             30.84N 89.53W
05/26/2011  M0.75 INCH       PEARL RIVER        MS   LAW ENFORCEMENT

            DIME SIZED HAIL WAS REPORTED BY SHERRIFS OFFICE.

1200 PM     HAIL             BILOXI                  30.42N 88.93W
05/26/2011  M0.75 INCH       HARRISON           MS   COUNTY OFFICIAL

            EMERGENCY MANAGER REPORTS PENNY SIZED HAIL...HARRISON
            COUNTY.

1240 PM     HAIL             2 N WADE                30.67N 88.57W
05/26/2011  E1.75 INCH       JACKSON            MS   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED ON HIGHWAY 63...COVERED
            ROADWAY AND GRASS...HAIL FELL FROM GEORGE COUNTY LINE
            SOUTH TO THE TOWN OF WADE.

0205 PM     HAIL             10 W SAUCIER            30.64N 89.30W
05/26/2011  M1.00 INCH       HARRISON           MS   COUNTY OFFICIAL

0253 PM     TSTM WND DMG     VANCLEAVE               30.54N 88.67W
05/26/2011                   JACKSON            MS   LAW ENFORCEMENT

            REPORTS OF POWER OUTAGES AND BLOWN TRANSFORMERS IN
            VANCLEAVE

0420 PM     HAIL             1 SW BOGALUSA           30.77N 89.88W
05/26/2011  E1.25 INCH       WASHINGTON         LA   TRAINED SPOTTER

&&

PGRIGSBY
Local storm report, May 26, 4:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
446 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FUNNEL CLOUD     8 N COVINGTON           30.59N 90.11W
05/26/2011                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            FUNNEL CLOUD SPOTTED NEAR LEE RD ABOUT 8 MILES NORTH OF
            COVINGTON

&&

GPHILLIP
Local storm report, May 26, 4:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
451 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          8 W SUN                 30.65N 90.04W
05/26/2011                   ST. TAMMANY        LA   LAW ENFORCEMENT

            A TORNADO PRODUCED UNKNOWN DAMAGE IN THE VICINITY OF
            HIGHWAY 40 AND BIRTRUE ROAD. LAW ENFORCEMENT IS
            INVESTIGATING.

&&

11
Special weather statement, May 26, 4:54 PM CDT, 41 minutes before
LAZ038-040-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CDT THU MAY 26 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...TANGIPAHOA PARISH...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF COVINGTON TO MANDEVILLE...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
FOLSOM...MANDEVILLE...COVINGTON...ABITA SPRINGS AND LACOMBE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 26, 5:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NNW MOSS POINT        30.45N 88.54W
05/26/2011                   JACKSON            MS   COUNTY OFFICIAL

            POSSIBLE TORNADO. FENCES BLOWN DOWN...PORTABLE OFFICE
            BUILDING FLIPPED OVER...18 WHEELER FLIPPED...POWER LINES
            DOWN...BARN DESTROYED. TIME ESTIMATED FROM RADAR.

&&

PGRIGSBY
Special weather statement, May 26, 5:20 PM CDT, 15 minutes before
LAZ040-062-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ORLEANS
PARISH...ST. TAMMANY PARISH...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF SLIDELL...OR ABOUT
5 MILES NORTH OF SLIDELL AIRPORT...MOVING SOUTH AT 35 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL AIRPORT...PEARL RIVER...LACOMBE...SLIDELL...EDEN
ISLE AND LAKE CATHERINE

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:35 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana55 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningLIXWashington25 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningLIXWashington58 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningLIXWashington57 min
May 26, 4:27 PM CDTTornado WarningLIXSaint Tammany33 min
May 26, 4:59 PM CDTTornado WarningLIXSaint Tammany15 min
May 26, 5:39 PM CDTTornado WarningLIXSaint Tammany36 min
May 26, 5:55 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:10 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany29 min
May 26, 6:33 PM CDTSpecial Marine WarningLIX42 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.